[Skip to Content]
[Skip to Content Landing]
Article
September 1992

Papulo-Pruritic Eruption and Giant Ulceration of the Mouth: A Difficult Clinical Feature to Treat in the Patient Infected With Human Immunodeficiency Virus

Author Affiliations

Bournemouth, England

Arch Intern Med. 1992;152(9):1924. doi:10.1001/archinte.1992.00400210144025
Abstract

To the Editor.—  The review article on human immunodeficiency virus (HIV) infection and the skin by Cockerell1 in the July 1991 issue of the Archives was very informative. We wish to add two other conditions: (1) papulo-pruritic eruption and (2) giant aphthous ulceration of the mouth, a difficult clinical feature to treat in the HIV-infected patient.

Report of Cases.—Case 1.—  An HIV-positive patient, who developed generalized papulo-pruritic eruption, required psychiatric care for severe depression. He was treated with long-term doxycycline for secondary infection and with isotretinoin, 0.5 mg/kg per day. Isotretinoin has been widely used in the treatment of acne, but, to our knowledge, not for papulo-pruritic rash in a HIV-positive patient. Isotretinoin has a very specific effect on the pilosebaceous gland, causing dramatic reduction in outflow of sebum. This was the reason that we administered the drug to the patient. Initially, the response to treatment was

First Page Preview View Large
First page PDF preview
First page PDF preview
×